Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2012, 8:30 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2012, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 13, 2012, 8:59 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KARX 140130
SVRARX
MNC039-099-109-140215-
/O.NEW.KARX.SV.W.0064.120714T0130Z-120714T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI JUL 13 2012
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DODGE COUNTY IN SOUTHEAST MINNESOTA...
NORTHWESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...
SOUTHWESTERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 915 PM CDT
* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM KASSON TO
BROWNSDALE...MOVING EAST AT 20 MPH. THESE STORMS CAN PRODUCE
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE
PUBLIC HAS ALREADY REPORTED WINDS OF 60 MPH WITH THESE STORMS IN
HAYFIELD. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM
WARNING FOR DODGE...MOWER AND OLMSTED COUNTIES.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
ROCK DELL...BROWNSDALE AROUND 840 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4371 9305 4380 9305 4398 9289 4398 9241
4372 9266 4369 9306 4371 9306
TIME...MOT...LOC 0129Z 270DEG 19KT 4395 9274 4376 9295
WIND...HAIL 60MPH 1.00IN
$$
HALBACH2 follow-up statements
325
WWUS53 KARX 140146
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT FRI JUL 13 2012
MNC039-099-109-140215-
/O.CON.KARX.SV.W.0064.000000T0000Z-120714T0215Z/
DODGE MN-MOWER MN-OLMSTED MN-
846 PM CDT FRI JUL 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OLMSTED...NORTHWESTERN MOWER AND SOUTHEASTERN DODGE COUNTIES UNTIL
915 PM CDT...
THE PUBLIC REPORTED WINDS OF 60 MPH IN HAYFIELD AT 824 PM WITH A
LINE OF SEVERE THUNDERSTORMS.
AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM STEWARTVILLE
TO BROWNSDALE...MOVING EAST AT 20 MPH. THESE STORMS CAN PRODUCE
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
SOUTHERN ROCHESTER AT 850 PM...
RURAL NORTH CENTRAL MOWER COUNTY AT 900 PM...
RURAL SOUTH CENTRAL OLMSTED COUNTY AT 900 PM...
RURAL EXTREME SOUTHWESTERN OLMSTED COUNTY AT 910 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.
&&
LAT...LON 4371 9305 4380 9305 4398 9289 4398 9241
4372 9266 4369 9306 4371 9306
TIME...MOT...LOC 0146Z 270DEG 19KT 4391 9258 4376 9283
WIND...HAIL 60MPH 1.00IN
$$
HALBACH952
WWUS53 KARX 140159
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT FRI JUL 13 2012
MNC039-099-109-140209-
/O.CAN.KARX.SV.W.0064.000000T0000Z-120714T0215Z/
DODGE MN-MOWER MN-OLMSTED MN-
859 PM CDT FRI JUL 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OLMSTED...
NORTHWESTERN MOWER AND SOUTHEASTERN DODGE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED ACROSS
THE WARNED AREA BUT COULD STILL PRODUCE SOME GUSTY WINDS UP TO 40
MPH.
LAT...LON 4371 9305 4380 9305 4398 9289 4398 9241
4372 9266 4369 9306 4371 9306
TIME...MOT...LOC 0159Z 270DEG 19KT 4395 9252 4376 9273
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:15 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 6:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 615 PM CDT FRI JUL 13 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT 242 PM CDT FRI JUL 13 2012 A RARE FORECAST CHALLENGE INVOLVING RAIN FOR THIS PACKAGE BUT DONT WORRY - HEAT STILL AN UPCOMING CONCERN AS WELL. WHILE UPPER RIDGE REMAINS OVER ROCKIES...AND IS PREDICTED TO BUILD BACK IN BY END OF WEEKEND...SHORT WAVE TROUGH APPROACHING AREA FROM THE NORTHWEST. THIS HAD GENERATED SOME RAIN OVERNIGHT WITH LINGERING SHOWERS STILL TRANSVERSING THE AREA. MEANWHILE...KEEPING A CLOSE EYE ON NEW CONVECTIVE DEVELOPMENT IN REGION WITH DECENT DESTABILIZATION OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON WHERE EARLIER CLEARING HAD TAKEN PLACE. A BIT UNCLEAR ON HOW EXPANSIVE CONVECTION WILL BECOME HEADING INTO THE EVENING BUT WIND SHEAR IN ALL LAYERS REMAINS WEAK. MESOSCALE MODELS CONTINUE TO HINT AT MORE SCATTERED COVERAGE BUT HIGHLY VARIABLE IN THEIR OUTPUT. AIRMASS IS A BIT MORE STABLE OVER SOUTHEAST MINNESOTA COMPARED TO AREAS WHERE STRONGER STORMS ARE FORMING SO NOT SURE HOW INTENSE THEY COULD BE AS THEY ADVECT CLOSER. EITHER WAY NOT EXPECTING MUCH FOR ORGANIZATION WITH STORMS BUT LOCALIZED CORES COULD PRODUCE SMALL BOUTS OF HAIL AND GUSTY WINDS. RAINFALL WILL GENERALLY BE SPOTTY BUT HOPING MOST AREAS AT LEAST SEE SOME. MUCAPE VALUES WILL DROP OFF QUICKLY THIS EVENING SO CONVECTION TOO SHOULD WANE. TRENDED RAINFALL RISK IN THAT DIRECTION OVERNIGHT. 13.12Z MODEL SUITES IN GOOD AGREEMENT WITH SHORT WAVE TROUGH PASSAGE A BIT EARLIER THAN PREVIOUS FORECASTS...INTO GREAT LAKES BY SATURDAY AFTERNOON /15.00Z/. TRIED TO PUSH MAIN RAIN RISK ON SATURDAY MORE EAST OF THE RIVER THAN WEST WITH DIMINISHING CHANCES THROUGH THE DAY. AGAIN...RAINFALL LIKELY TO BE SPOTTY. HIGH PRESSURE BUILDS BACK IN FOR QUIET WEATHER SATURDAY NIGHT INTO SUNDAY. LOW LEVEL WARM AIR ADVECTION RETURNS IN EARNEST BY SUNDAY AFTERNOON THOUGH...ESPECIALLY NORTHWEST OF THE AREA. WILL SEE TEMPERATURES REBOUND AS UPPER RIDGE BEGINS TO BUILD BACK IN WITH HIGHS LIKELY IN THE 90S AND SOME HEAT INDEX VALUES APPROACHING 100. GUIDANCE 850 TEMPERATURES OF 22-25C SUGGESTED WITH ANOMALIES OF +2 COULD SUPPORT AT LEAST NEAR RECORD HIGHS INTO MONDAY WITH SOME RETURNING MOISTURE AS WELL. DEPENDING ON HOW HEAT INDEX FORECAST DETAILS WORK OUT OVER THE WEEKEND...COULD SEE AT LEAST SHORT BOUT OF HEAT ADVISORIES FOR EARLY NEXT WEEK. .LONG TERM...TUESDAY THROUGH FRIDAY 242 PM CDT FRI JUL 13 2012 WHILE MEAN UPPER RIDGE ACROSS NATIONS MID SECTION CONTINUES TO BUILD IN OUTER FORECAST PERIODS...SUBTLE FEATURES IN LOWER LEVELS WILL BARE WATCHING. APPEARS THERE COULD BE ENOUGH NORTHWEST FLOW ALOFT TO PUSH FRONTAL BOUNDARY SOUTH ON TUESDAY. HIGHS TUESDAY WILL BE DEPENDENT ON THIS WITH ANOTHER HOT DAY AHEAD OF FRONT...ACROSS MAINLY SOUTH. GENERALLY GOING WITH IDEA THAT LARGE HUDSON BAY HIGH PRESSURE AREA WILL PUSH THIS BOUNDARY FAR ENOUGH SOUTH FOR DRY FORECAST AROUND MID WEEK UNTIL MORE WARMER AIR HEADS IN BY FRIDAY. && .AVIATION...TONIGHT AND SATURDAY 615 PM CDT FRI JUL 13 2012 THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM PROBABILITIES THIS EVENING AND OVERNIGHT AS A COLD FRONT SWINGS THROUGH. A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THIS FRONT FROM NORTHWEST WISCONSIN THROUGH THE TWIN CITIES ON DOWN THE I-35 CORRIDOR TOWARD OWATONNA MN. CONFIDENCE IS HIGHER THAT THE STORMS WILL GET INTO RST THAN LSE...THOUGH THE QUESTION IS HOW FAR SOUTH THE LINE FILLS IN. CURRENT TIMING GETS THE LEADING EDGE OF THE STORMS INTO RST AROUND 140Z AND LSE AROUND 430Z. THIS CONVECTION IS EXPECTED TO BE AT ITS PEAK RIGHT NOW WITH A GRADUAL TREND DOWNWARD OVER THE NEXT FEW HOURS AS INSTABILITY WEAKENS. IF THE STORMS CAN MAKE IT INTO RST/LSE THERE IS THE POTENTIAL FOR SOME STRONG WINDS AND AN ABRUPT DIRECTION CHANGE TO COME WITH THESE STORMS. AFTER THIS FEATURE MOVES THROUGH TONIGHT...IT APPEARS THAT THE BETTER FORCING WILL SHIFT EAST TOMORROW WITH ANY CONVECTION STAYING EAST OF THE TAF SITES. LSE WOULD HAVE THE BETTER CHANCES OF SEEING SOME DEVELOPMENT...BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO PUT ADDITIONAL STORMS IN THE FORECAST. && .ARX WATCHES/WARNINGS/ADVISORIES... 242 PM CDT FRI JUL 13 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...SHEA LONG TERM....SHEA AVIATION...HALBACH
Hazardous weather outlook, Jul 13, 4:55 AM CDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 455 AM CDT FRI JUL 13 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 455 AM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON AND EVENING...MAINLY WEST OF AN OSSEO WISCONSIN TO WINONA MINNESOTA AND NEW HAMPTON IOWA LINE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES CONTINUE SATURDAY INTO SATURDAY NIGHT. WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED STORM CAPABLE OF PRODUCING LARGE HAIL IS POSSIBLE...MAINLY EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM CHANCES RETURN FOR TUESDAY INTO TUESDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER THREAT WITH THESE STORMS. POTENTIALLY DANGEROUS HEAT LOOKS TO SPREAD ACROSS THE AREA MONDAY AND TUESDAY. HIGHS BOTH DAYS ARE EXPECTED TO BE WELL INTO THE 90S...WITH HEAT INDICES BETWEEN 95 AND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EARLY THIS EVENING WEST OF THE OSSEO TO WINONA AND NEW HAMPTON LINE. ANY REPORTS OF HAIL OR STRONG WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS
In the hours before
Local storm report, Jul 13, 7:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CLAREMONT 44.04N 93.00W
07/13/2012 E0.25 INCH DODGE MN FIRE DEPT/RESCUE
&&
ADAMSSpecial weather statement, Jul 13, 7:33 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 733 PM CDT FRI JUL 13 2012 MNZ079-086-087-140130- DODGE-OLMSTED-WABASHA- 733 PM CDT FRI JUL 13 2012 ...STRONG THUNDERSTORMS EXPECTED IN DODGE...OLMSTED AND WABASHA COUNTIES... AT 728 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM OAK CENTER TO DODGE CENTER...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. AT 730 PM...40 MPH WINDS WERE REPORTED AT DODGE CENTER WITH THESE STORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... ROCHESTER AROUND 750 PM... PLAINVIEW...ELGIN AROUND 800 PM... HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
Local storm report, Jul 13, 7:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL KASSON 44.03N 92.75W
07/13/2012 E0.25 INCH DODGE MN LAW ENFORCEMENT
&&
ADAMSLocal storm report, Jul 13, 7:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 4 NW ROCHESTER 44.05N 92.53W
07/13/2012 M50 MPH OLMSTED MN BROADCAST MEDIA
&&
ADAMSSpecial weather statement, Jul 13, 8:27 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 827 PM CDT FRI JUL 13 2012 MNZ079-088-WIZ017-029-032>034-041-140230- BUFFALO-CLARK-JACKSON-LA CROSSE-TAYLOR-TREMPEALEAU-WABASHA-WINONA- 827 PM CDT FRI JUL 13 2012 ...STRONG WINDS WITH SHOWERS AND THUNDERSTORMS APPROACHING BUFFALO...CLARK...JACKSON...TAYLOR...TREMPEALEAU...WABASHA AND WINONA COUNTIES... AT 824 PM...DOPPLER RADAR INDICATED STRONG WINDS WITH SHOWERS AND THUNDERSTORMS FROM 7 MILES NORTHWEST OF JUMP RIVER WISCONSIN TO ST. CHARLES MINNESOTA...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WELL AHEAD OF ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
Local storm report, Jul 13, 8:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST HAYFIELD 43.89N 92.85W
07/13/2012 E60 MPH DODGE MN PUBLIC
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:38 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 52 min |
| Jul 13, 8:05 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 25 min |
| Jul 13, 8:40 PM CDT | Areal Flood Advisory | ARX | Dodge | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.